Kansas, 2002

Hail in Kansas, June 4, 2002

June 4, 2002 · NWS GLD · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 4, 12:29 AM MST, 5 hours 57 minutes earlier.

Area forecast discussion, Jun 4, 12:29 AM MST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
129 AM MDT TUE JUN 4 2002

FORECAST CHALLENGES THE NEXT COUPLE OF DAYS WILL BE POPS AS THEY
BEGIN TO TAPER OFF ALONG WITH AVAILABLE MOISTURE AND DYNAMICS
TONIGHT...AND TEMPERATURES AS THEY RETURN TO NEAR NORMAL VALUES
WEDNESDAY AND THURSDAY.

MODELS ARE SIMILAR ALOFT WITH LARGER DIFFERENCES SHOWING UP NEAR THE
SURFACE AND IN THE MOISTURE/PRECIPITATION FIELDS. THE AVN HAS THE
MOST MOISTURE AND THE NGM IS MORE PROGRESSIVE.  HAVE SPLIT THE
DIFFERENCE BETWEEN THOSE MODELS BY GOING WITH THE ETA IN THE
SHORT TERM.

THUNDERSTORMS CONTINUE ALONG AND NORTH OF THE NEARLY STATIONARY FRONT
EXTENDING FROM SOUTHWEST TO NORTHEAST KANSAS EARLY THIS MORNING.
THE FRONT IS PROGGED TO MOVE SLOWLY SOUTHEAST TODAY WITH SURFACE HIGH
PRESSURE MOVING INTO THE TRI-STATE REGION BY WEDNESDAY.  THE NORTH
END OF THE UPPER TROUGH MOVING EAST OF THE ROCKIES CONTINUES EAST
ACROSS THE NORTHERN PLAINS TODAY WHILE THE SOUTH END LINGERS OVER
THE SOUTHWEST U.S.  ON THURSDAY AND FRIDAY...AN UPPER S/WV RIDGE
MOVES INTO PLACE OVER THE HIGH PLAINS WITH HIGH PRESSURE NEAR THE
SURFACE.  LIKELY SHOWERS TODAY WILL BECOME SCATTERED TONIGHT AS A
RESULT WITH DRYER AND WARMER CONDITIONS TO FOLLOW LATE IN THE WEEK.

THE NEXT LOW MOVES EAST OF THE NORTHERN ROCKIES AND ONTO THE
NORTHERN PLAINS WITH A FRONT AND ANOTHER SHOT AT RAIN MOVING THROUGH
THE CENTRAL HIGH PLAINS SATURDAY NIGHT.  CONFIDENCE IN THE EXTENDED
PROGS IS LOW SINCE THE ECMWF AND MRF BECOME ALMOST COMPLETELY OUT OF
PHASE WITH EACH OTHER BY MONDAY.  THE MRF IS THE MORE PROGRESSIVE
MODEL...BUT PERSONAL PREFERENCE IS THE SLOWER ECMWF AS THE PATTERN
BECOMES A LITTLE MORE AMPLIFIED THROUGH THE WEEKEND.  HAVE MADE A FEW
ADJUSTMENTS TO THE EXTENDED PERIOD TO TAKE PRECIPITATION OUT OF
FRIDAY.

.GLD...NONE.

LOCKHART

In the hours before

Special weather statement, Jun 4, 4:29 AM MST, 1 hour 57 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041730-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
529 AM MDT TUE JUN 4 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING BUT IS NOT
ANTICIPATED THIS AFTERNOON OR EVENING.

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING TO THE SOUTH OF
A JOES COLORADO TO GOVE KANSAS LINE. A FEW STRONG THUNDERSTORMS
MOVING OFF THE FRONT RANGE OF THE ROCKIES WILL TRACK ACROSS
SOUTHERN PORTIONS OF THE AREA THIS MORNING. THE PRIMARY THREAT FROM
THESE STORMS IS FOR LARGE HAIL AND DAMAGING WINDS.

THIS AFTERNOON...AN UPPER LEVEL DISTURBANCE WILL TRACK
ACROSS THE AREA CAUSING A FEW THUNDERSTORMS. HOWEVER DUE TO WEAK
INSTABILITY THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

MARTIN

The radar

The Goodland radar (KGLD), 73 km away, was scanning. The volume nearest the first event began at 13:24 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wallace

When
June 4, 6:26 AM MST
Where
Wallace County, 14 mi S of Wallace
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.717, -101.583

Hail, Logan

When
June 4, 6:35 AM MST
Where
Logan County, 20 mi SW of Russell Spgs
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.717, -101.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306489, 5306490.